ACMT Toxicology Visual Pearl: The Heart Won’t Go On and On

lily of valley flower acmt

Which cardiotoxic plant is shown?

  1. Lily of the valley
  2. Moonflower
  3. Morning glory
  4. Water hemlock
  5. White snakeroot

lily of valley flower acmt

Which cardiotoxic plant is shown?

  1. Lily of the valley
  2. Moonflower
  3. Morning glory
  4. Water hemlock
  5. White snakeroot

1. Lily of the Valley

What type of plant is lily of the valley?

Lily of the valley (Convallaria majalis) is a woodland perennial with a sweet scented, white bell-shaped flower. It blooms from April to June in North America and bears orange-red berries in July [1]. It resembles wild leek or garlic (Allium tricoccum) and misidentification has led to case reports of toxicity [2]. It contains saponins that cause gastrointestinal symptoms and approximately 30 glycosides, notably convallatoxin.

Lily of the valley poisoning is important to recognize because it presents as digitalis toxicity [3]. The entire plant is toxic. The toxins can also leach into water from flowers during storage.

What other plants contain cardiac glycosides? [4]

More than 200 cardiac glycosides are known to occur naturally. Examples of other plants containing cardiac glycosides include:

  • Digitalis purpurea (foxglove)
  • Nerium oleander (common oleander)
  • Thevetia peruviana (yellow oleander)
  • Urginea maritima (squill or sea onion)
  • Cerbera odollam (pong pong)
  • Helleborus niger (henbane)
  • Strophanthus spp. (ouabain, poison rope)
  • Asclepias spp. (balloon cotton, red-headed cotton-bush, and common milkweeds)
  • Calotropis procera (king’s crown)
  • Carissa spectabilis (wintersweet)
  • Carissa acokanthera (bushman’s poison)

What are the symptoms of lily of the valley poisoning? [2, 5]

  • Poisoning from plant cardiac glycosides causes reversible inhibition of sodium-potassium ATPase, which increases cardiac inotropy and automaticity. This is indistinguishable from digoxin poisoning,
  • Symptoms:
    • Nausea and vomiting
    • Headaches
    • Visual changes (classically seeing haloes around lights)
    • Cardiac toxicity (such as bradycardia, heart block, and dysrhythmias)

How do you diagnose lily of the valley poisoning? [4, 6]

  • A confirmed history of exposure is helpful.
  • Convallatoxin is known to cross-react with the assay used to measure digoxin. Thus, a serum digoxin level may be positive but due to unpredictable cross-reactivity, the level may not be reflective of the severity of exposure.
  • An ECG may show signs similar to digoxin exposure
    • Classic “scooping” of ST segments
    • Heart blocks
    • Dysrhythmias
  • Hyperkalemia may be seen with severe cardiac glycoside poisoning.

How do you treat lily of the valley toxicity? [2, 7]

  • Gastrointestinal decontamination with activated charcoal may be considered in patients who present early after ingestion (up to 2-4 hours).
  • Serial ECGs and monitoring of serum potassium should be done in cases of severe poisoning.
  • Digoxin specific Fab fragments are recommended if significant toxicity is present.
  • Patients with signs and symptoms of cardiac glycoside poisoning should be admitted for close monitoring.

Bedside Pearls

  • Toxicity from cardiac glycoside containing plants can be indistinguishable from digoxin toxicity and can result in vomiting, visual changes, hyperkalemia, and cardiac rhythm disturbances.
  • A digoxin assay may be positive, but may not correlate with severity of toxicity.
  • Digoxin-specific Fab is the antidote.

References

  1. Lily of the valley: Convallaria majalis (Liliales: Liliaceae). Invasive Plant Atlas of the United States. Retrieved Jun 5, 2023.
  2. Nelson LS, Goldfrank LR. Plants. In: Nelson LS, Howland M, Lewin NA, Smith SW, Goldfrank LR, Hoffman RS. Eds. Goldfrank’s Toxicologic Emergencies, 11e New York, NY: McGraw-Hill; 2019
  3. Morimoto M, Tatsumi K, Yuui K, et al. Convallatoxin, the primary cardiac glycoside in lily of the valley (Convallaria majalis), induces tissue factor expression in endothelial cells. Vet Med Sci. 2021 Nov;7(6):2440-2444. PMID 34469053
  4. Graeme KA. Toxic plant ingestions. Auerbach’s wilderness medicine, 7e. Elsevier; 2017.
  5. Nelson LS, Shih RD, Balick MJ. In: Individual plants. Handbook of poisonous and injurious plants. 2e. New York, NY: Springer; 2007.
  6. Dasgupta A, Bourgeois L. Convallatoxin, the active cardiac glycoside of lily of the valley, minimally affects the ADVIA Centaur digoxin assay. J Clin Lab Anal. 2018 Oct;32(8):e22583. PMID 29855084
  7. De Silva HA, Fonseka MM, Pathmeswaran A et al. Multiple dose activated charcoal for treatment of yellow oleander poisoning: A single-blind, randomized placebo controlled trial. Lancet 2003; 361 (9373): 1935-8. PMID 12801736

Author information

Sheila Goertemoeller, PharmD, DABAT, ICPS

Sheila Goertemoeller, PharmD, DABAT, ICPS

Clinical Toxicologist and Educator
Drug and Poison Information Center
Cincinnati Children's Hospital Medical Center

The post ACMT Toxicology Visual Pearl: The Heart Won’t Go On and On appeared first on ALiEM.

0 comments